Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


AZT causing anemia?
Nov 19, 2001

Dear Dr. Frascino,

I was diagnosed with HIV in October 99. My VL was 16.3K and my T-cells were 269. Ive been on Combivir and Viramune (my first and only meds) since December99. My VL has been <50 copies since about the first month and my T-cells increased to about 350. This spring/early summer I had two cycles of IL-2 (Proleukin) and by the end of September my VL was <50 copies and my T-Cells had increased to 550.

Unfortunately, between the end of August and the end of September I had become severely anemic. Since the end of September through the middle of November Ive been to the ER twice and in the hospital for a whole weekend because of being so anemic. Ive had four transfusions, totaling 10 units of blood. Ive had two bone-marrow biopsies and 5 EPO injections but my hemoglobin continues falling.

My Hematologist and my HIV/Infectious Disease specialist dont know what is causing the anemia and are considering have me stop all HIV meds or at least stop taking the AZT in the Combivir and substituting something else. I will see them both this Monday. Ive been feeling so extremely tired for so long that Im about ready to try anything.

I have two questions:

First, how long after I stop the AZT, if it is the cause of the marrow suppression, will my hemoglobin count start to improve? I ask this because the Combivir and Viramune combo has been easy to take and has worked well, unless the AZT suddenly started to cause the anemia.

Second, is Ziagen (instead of AZT), Epivir, and Viramune likely to be an effective combination of meds? The Ziagen and AZT are from the same class. And the Ziagen doesnt have too many nasty side effects like some other meds. Im a little leery of stopping all meds because while my VL has been controlled pretty well, <50 copies, my T-cells only got up to 550 after two cycles of the Proleukin. I dont know if I could stand to take it again, it was really rough. And I may not be eligible to continue because I was getting it because I was in a study. Ive moved to a different state and therefore have a different doctor who is not in the study. So, what are you thoughts about, and is there any data to support switching to Ziagen, Epivir, and Viramune? I cant take being so tired and feeling awful any longer.

Thank you,

Jim

Response from Dr. Frascino

Hello Jim,

Two trips to the ER, 4 transfusions, 2 bone-marrow biopsies, 5 Epo injections - what, no partridge in a pear tree? It certainly sounds like your anemia is quite severe. I'm glad you are under the care of both a hematologist and an HIV specialist. Could it be your AZT? Absolutely. Stopping this medication is warranted. You have a variety of options - d4T (Zerit) or abacavir (Ziagen) being the most common. Since your viral load is well suppressed, there should be no difficulty switching the AZT to either of these drugs and continuing with your Epivir and Viramune. How long will it take for your bone marrow to recover if AZT was suppressing it? That's fairly variable from person to person and depends on the degree of suppression. Usually there are signs of recovery within the first 2 weeks.

There are several other factors to consider. I assume your doctors have looked for opportunistic infections as a potential cause of your anemia. Make sure they checked for parvovirus B19 infection, as this may be easily missed. Regarding your epo (Procrit), make sure your iron stores are adequate to support the production of new red blood cells. Your doctors will know how to check for this. Your epo dose may also need to be increased if you are not responding as anticipated.

Try not to get discouraged. Your T-cell counts and viral load are quite good. I firmly believe the cause(s) of your anemia will be identified and your energy level will improve dramatically. Write back if you're still having problems after implementing the plan above.

Hang in there, Jim. Help is on the way!

Good luck.

Dr. Bob


Previous
unbearable fatigue and oral manifestation
Next
Being infected in 1998-1999

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement